Michigan, 2005

Hail in Michigan, July 31, 2005

July 31, 2005 · NWS APX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 31, 8:40 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 31, 8:40 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
940 PM EDT SUN JUL 31 2005

.UPDATE...MAIN CONCERN TONIGHT IS PRECIPITATION CHANCES (AGAIN).
LATEST SURFACE ANALYSIS SHOWS WEAK LOW PRESSURE NORTHWEST OF LAKE
SUPERIOR WITH SEVERAL WEAK BOUNDARIES ASSOCIATED WITH LOW OVER GREAT
LAKES. MOST 88D ACTIVITY HAS BEEN IN THE COOLER SIDE OF WARM FRONT
OVER LAKE HURON AND NOW, NORTHERN ONTARIO.  OTHER SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED UPSTREAM NEAR MUNISING AND FARTHER WEST
OVER WESTERN LAKE SUPERIOR.

00Z APX SOUNDING SHOWS CAP AT AROUND 750 MB WHICH EXPLAINS WHY WE
SAW VERY LITTLE CONVECTION THIS AFTERNOON (EXCEPT FOR A FEW
THUNDERSTORMS DEVELOP ON THE LAKE HURON LAKE BREEZE EARLIER THIS
AFTERNOON).

WOULD EXPECT THAT ANY CONVECTION THAT DOES OCCUR OVERNIGHT WILL BE
ADVECTING IN FROM THE W/NW IN ASSOCIATION WITH WEAK TROF BOUNDARY.
BOUNDARY MAY HELP BREAK THE CAP THIS EVENING. HAVE DROPPED CURRENT
POPS OVER MOST OF NORTHERN LOWER (EXCEPT THE FAR NORTH) UNTIL AFTER
04Z. AFTER 04Z KEPT A CHANCE OF THUNDERSTORMS OVER ALL OF LOWER
MICHIGAN, GIVEN THE UNCERTAINTY OF THE PATH OF ANY ADVECTING
CONVECTION.

CAMPBELL

&&

.PREV DISCUSSION...ISSUED AT 356 PM EDT SUN JUL 31 2005

.DISCUSSION...STRONG/SVR STORMS ARE FIRING ALONG CONVERGENCE
ZONE/WARM FRONT IN NE LOWER MI...WITH SE WINDS ALONG HURON SHORELINE
AND SW WINDS FROM I-75 WESTWARD. FROM SPECIAL 18Z APX
SOUNDING...WARM SECTOR AIRMASS HAS SBCAPE 2-2.5K J/KG AND DOES NOT
APPEAR TO BE CAPPED. HOWEVER...SATELLITE TRENDS SHOW THIS AIRMASS
STRUGGLING...ESPECIALLY NEAR LAKE MI THANKS TO MARINE INFLUENCES.
UPSTREAM...NORTHERN WI ALSO HAS LESS THAN IMPRESSIVE CU DEVELOPMENT.

WILL HAVE LIKELY POPS THIS EVENING IN NE LOWER MI TO DEAL WITH
ONGOING TSRA AND EXPECTED REDEVELOPMENT ALONG NNW/SSE BOUNDARY EAST
OF I-75. FOR THE REST OF THE AREA...PRECIP FORECAST IS MORE
PROBLEMATIC. A WEAK COLD FRONT...CURRENTLY DRAPED ACROSS NORTHERN MN
AND CENTRAL SUPERIOR...WILL DROP SLOWLY SOUTH INTO UPPER MI LATE
THIS EVENING AND FAR NORTHERN LOWER MI OVERNIGHT. THIS MIGHT BE A
TOUCH LATE TO FIRE SURFACE-BASED CONVECTION...BUT NAM PORTRAYS SCT
STORMS DEVELOPING ALONG THIS FRONT. THIS APPEARS REASONABLE GIVEN
DEEP INSTABILITY WITH EVEN MEAGER UPLIFT. AND MEAGER UPLIFT IS ABOUT
ALL WE/LL GET...AS WSW 1000-850MB FLOW IS ALMOST PARALLEL TO THE
BOUNDARY AS IT DROPS SOUTHWARD. WILL HAVE SCT POPS MOST OF THE
FORECAST AREA ALL NIGHT LONG...DRYING OUT IN THE FAR NORTH LATE AS
COLD FRONT CLEARS THAT AREA. SVR POTENTIAL CONTINUES INTO THE
EVENING WITH ANYTHING THAT CAN FIRE...SLOWLY DWINDLING AFTER SUNSET
AS INSTABILITY WANES.

WILL MAINTAIN SMALL CRAFT ADVISORY FOR LAKE MI WATERS OUTSIDE OF GD
TRAVERSE BAY. WAVES AT THE NORTHERN BUOY...WHICH WERE IN THE 4-5 FT
RANGE EARLIER...ARE CLOSE TO 3-4 FT NOW. BUT SHORELINE CONVERGENCE
SHOULD PRODUCE HIGHER WINDS/WAVES THRU THE EVENING...ESPECIALLY
ALONG NW LOWER MI SHORE.

ZOLTOWSKI

MODERATELY AMPLIFIED UPPER LEVEL PATTERN WILL SEE LITTLE CHANGE IN
AMPLIFICATION OVER THE NEXT SEVERAL DAYS AS THE RIDGE OVER THE UPPER
PLAINS STATES TRACKS EASTWARD FOLLOWED BY AN UPPER LEVEL LOW. WITH
THE BAROCLINIC ZONE OVER AND NORTH OF THE STRAITS AREA WILL EXPECT
TO SEE THE MAJORITY OF CLOUDS AND PRECIPITATION CHANCES OVER THE TIP
OF THE MITT AND EASTERN UPPER. CHANGE WILL COME TOWARD THE END OF
THE WORK WEEK AS A LOW PRESSURE SYSTEM CHARGES INTO THE REGION. MAIN
LONG TERM CONCERNS FOCUS ON POTENTIAL FOR THUNDERSTORMS ON MONDAY
AND TUESDAY...TEMPERATURES FOR MONDAY THROUGH WEDNESDAY...AND
THUNDERSTORMS AGAIN THURSDAY AND THURSDAY NIGHT.

MONDAY AND MONDAY NIGHT...INITIAL THOUGHTS WERE TO REMOVE
THUNDERSTORMS FROM THE FORECAST FOR MONDAY...HOWEVER HAVE RETHOUGHT
THAT BASED ON A FEW FACTORS. ALTHOUGH THE BOUNDARY WHICH WILL STILL
BE DRAPED ACROSS NORTHEAST LOWER THIS WILL NOT PROVIDE ENOUGH OF A
FOCUS BY ITSELF TO INITIATE CONVECTION. ALSO AGAINST DEVELOPMENT
WILL BE A CONVECTIVE TEMPERATURE IN THE LOWER 90S...AND MAX
TEMPERATURES WILL STRUGGLE TO REACH THE 90 DEGREE MARK.
CONVERSELY...CORRECTING THE MODEL SOUNDINGS FOR 18Z TO A SURFACE
PARCEL OF 87F TEMPERATURE AND 64 DEWPOINT (MODELS HAD OVERDONE THE
DEWPOINTS AGAIN) SHOWS SBCAPE AROUND 1900 J/KG AND AN LI OF -3.5C.
ADD TO THIS LAKE BREEZE INTERACTIONS (WIND FIELDS BELOW 850 MB WILL
BE 10 KT OR LESS) AND THERE SHOULD BE ENOUGH LIFT TO BREAK THROUGH
THE 35 J/KG OR SO OF CIN. THE BEST CHANCE FOR THUNDERSTORMS WILL BE
ACROSS THE SOUTHEAST CORNER OF THE CWA WHERE LAKE BREEZE...SURFACE
BOUNDARY AND OROGRAPHIC INTERACTIONS WILL PREDOMINATE. DO NOT EXPECT
THESE THUNDERSTORMS TO REACH SEVERE LIMITS...HOWEVER THE SMALL HAIL
AND GUSTY WINDS POSSIBLE. MONDAY NIGHT THE THREAT DIMINISHES AS THE
BOUNDARY SHEARS APART AND DRIFTS INTO THE CENTRAL/EASTERN GREAT
LAKES...AND THE UPPER LEVEL RIDGE PUSHES CLOSER TO THE REGION.
EXPECT SOME CLOUDINESS TO REMAIN...BUT SLOWLY DIMINISH OVERNIGHT AS
EFFECTS OF THE RIDGE BEGIN TO BE NOTICEABLE.

TUESDAY AND TUESDAY NIGHT...THE UPPER LEVEL RIDGE AND WEAK SURFACE
HIGH PRESSURE WILL DOMINATE THE REGION THROUGH THE DAY TUESDAY WITH
850 MB TEMPERATURES RISING A BIT MORE. WITH 850 MB TEMPERATURES IN
THE 20C RANGE WILL EXPECT MAX TEMPERATURES NEAR 90 DEGREES FOR MANY
LOCATIONS. AGAIN CORRECTING MODEL SOUNDINGS TO LOWER THE DEWPOINT
INTO THE LOWER 60S AND INCREASE THE TEMPERATURE INTO THE UPPER 80S
PRODUCES 1200 J/KG OF CAPE AND A CONVECTIVE TEMPERATURE IN THE
MIDDLE 90S. WITH THE CONVECTIVE TEMPERATURE SEVERAL DEGREES ABOVE
THE EXPECTED AFTERNOON HIGH TEMPERATURE AND THE RIDGE SUPPRESSING
DEVELOPMENT DO NOT ANTICIPATE ANY THUNDERSTORMS DURING THE
AFTERNOON. TUESDAY NIGHT THE EFFECTS OF THE RIDGE WILL BE IN FULL
SWING WITH SOME MID LEVEL MOISTURE KEEPING SKIES PARTLY CLOUDY
THROUGH THE NIGHT. LIGHT SOUTHWESTERLY WINDS WILL BEGIN TO PUSH
DEWPOINTS TOWARD 60 DEGREES WITH OVERNIGHT LOWS BECOMING SLIGHTLY
UNCOMFORTABLE WITH LOWS IN THE MIDDLE AND UPPER 60S EXPECTED.

WEDNESDAY AND WEDNESDAY NIGHT...THIS WILL BECOME THE MOST
UNCOMFORTABLE DAY OF THE WORK WEEK AS SOUTHWESTERLY WINDS CONTINUE
TO PUSH HIGHER DEWPOINT AIR OVER THE REGION. MODEL SOUNDINGS AGAIN
OVER FORECAST THE AND CORRECTING THE SOUNDING TO TEMPERATURE OF 87
DEGREES AND DEWPOINT OF 62 DEGREES CUTS THE CAPE TO 750 J/KG WITH A
CIN OF 200 J/KG. COMBINING THIS WITH THE RIDGE AXIS OVER THE
CWA...HIGH PRESSURE JUST SOUTHEAST OF THE AREA AND A CONVECTIVE
TEMPERATURE WELL INTO THE 90S WILL EXPECT ANY CONVECTION TO AGAIN BE
SUPPRESSED. WEDNESDAY NIGHT WILL DEFINITELY BE UNCOMFORTABLE AS THE
HIGHER DEWPOINT AIR CONTINUES TO FLOW INTO THE CWA WITH OVERNIGHT
LOWS IN THE MIDDLE TO UPPER 60S AND DEWPOINTS IN THE LOWER TO MIDDLE
60S EXPECTED. MARGINAL RELIEF WILL BE IN THE FORM OF SOUTHWESTERLY
WINDS WHICH SHOULD REMAIN IN THE 5 TO 10 MPH RANGE OVERNIGHT.

THURSDAY AND THE REMAINDER OF THE EXTENDED...THIS REMAINS AS AREA OF
CONCERN AS MODELS HAVE REMAINED CONSISTENT OVER THE PAST COUPLE OF
RUNS WITH THE NEXT FRONTAL SYSTEM EXPECTED TO PASS THROUGH MICHIGAN.
CONCERN IS BASED ON 850-500 MB QG CONVERGENCE...PWAT/S INCREASE TO
TWO INCHES...400-200 MB DIVERGENCE OVER THE REGION...A LOW LEVEL JET
OF 30 KTS AND A LARGE AREA OF CAA ALL SUPPORT POTENTIAL FOR AN
ACTIVE AFTERNOON/EVENING OF THUNDERSTORMS. ATTM WILL NOT TRY TO GET
FANCY WITH THIS SYSTEM DUE TO PROBABLE TIMING CHANGES SO WILL
CONTINUE WITH CHANCE POPS FOR THE ENTIRE CWA. BEHIND THE FRONT HIGH
PRESSURE...DRY AIR AND RAPIDLY COOLING UPPER LEVEL TEMPERATURES WILL
BECOME THE DOMINANT FEATURES WHICH WILL RETURN THE HUMIDITY LEVELS
TO MORE PLEASANT LEVELS. FEW CHANGES MADE TO THE EXTENDED PERIODS AS
THE MODELS HAVE REMAINED IN GOOD CONSISTENCY OVER THE PAST COUPLE OF
RUNS.

MJP

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 31, 10:50 PM EST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1150 PM EDT SUN JUL 31 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-011000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
1150 PM EDT SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...OVERNIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS NORTHERN LOWER AND
EASTERN UPPER MICHIGAN OVERNIGHT. A FEW OF THESE STORMS MAY BECOME
SEVERE...PRODUCING HAIL TO ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY ACROSS NORTHERN
LOWER MICHIGAN. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY MORNING THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT. DISPATCHERS...PLEASE
NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

SMD/JZ/MJP/ADAM

The radar

The NCL Michigan radar (KAPX), 170 km away, was scanning. The volume nearest the first event began at 04:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chippewa

When
July 31, 11:30 PM EST
Where
Chippewa County, 4 mi N of Eckerman
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.417, -85.033

Several strong thunderstorms developed along a cold front in eastern Upper Michigan.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466233.